zbMATH — the first resource for mathematics

On motion of an elastic wire in a Riemannian manifold and singular perturbation. (English) Zbl 1317.35251
Summary: R. E. Caflisch and J. H. Maddocks [Proc. R. Soc. Edinb., Sect. A, Math. 99, 1–23 (1984; Zbl 0589.73057)] analyzed the dynamics of a planar slender elastic rod. We consider a thin elastic rod \(\gamma\) in an \(N\)-dimensional Riemannian manifold. The former model represents an elastic rod with positive thickness, and the equation becomes a semilinear wave equation. Our model represents an infinitely thin elastic rod, and the equation becomes a 1-dimensional semilinear plate equation. We prove the short time existence of solutions. We also discuss the behaviour of the solution when the resistance goes to infinity, and find that the solution converges to a solution of a gradient flow equation.
35Q74 PDEs in connection with mechanics of deformable solids
53C44 Geometric evolution equations (mean curvature flow, Ricci flow, etc.) (MSC2010)
53A04 Curves in Euclidean and related spaces
35B25 Singular perturbations in context of PDEs
74K10 Rods (beams, columns, shafts, arches, rings, etc.)
35B20 Perturbations in context of PDEs
PDF BibTeX Cite
Full Text: Euclid
[1] A. Burchard and L.E. Thomas: On the Cauchy problem for a dynamical Euler’s elastica , Comm. Partial Differential Equations 28 (2003), 271-300. · Zbl 1058.74060
[2] R.E. Caflisch and J.H. Maddocks: Nonlinear dynamical theory of the elastica , Proc. Roy. Soc. Edinburgh Sect. A 99 (1984), 1-23. · Zbl 0589.73057
[3] B.D. Coleman, E.H. Dill, M. Lembo, Z. Lu, and I. Tobias: On the dynamics of rods in the theory of Kirchhoff and Clebsch , Arch. Rational Mech. Anal. 121 (1992), 339-359. · Zbl 0784.73044
[4] R. Courant and D. Hilbert: Methods of Mathematical Physics, I, Interscience Publishers, Inc., New York, NY, 1953. · Zbl 0051.28802
[5] D.J. Dichmann, J.H. Maddocks and R.L. Pego: Hamiltonian dynamics of an elastica and the stability of solitary waves , Arch. Rational Mech. Anal. 135 (1996), 357-396. · Zbl 0861.73036
[6] N. Koiso: On the motion of a curve towards elastica ; in Actes de la Table Ronde de Géométrie Différentielle (Luminy, 1992), Sémin. Congr. 1 , Soc. Math. France, Paris, 1996, 403-436.
[7] N. Koiso: On singular perturbation of a semilinear hyperbolic equation , Calc. Var. Partial Differential Equations 4 (1996), 89-101. · Zbl 0839.35006
[8] N. Koiso: Convergence towards an elastica in a Riemannian manifold , Osaka J. Math. 37 (2000), 467-487. · Zbl 0967.58009
[9] N. Koiso: On motion of an elastic wire and singular perturbation of a 1-dimensional plate equation , Osaka J. Math. 37 (2000), 905-924. · Zbl 0978.35079
[10] O.A. Ladyženskaja, V.A. Solonnikov and N.N. Ural’ceva: Linear and Quasilinear Equations of Parabolic Type (Russian), Translations of Mathematical Monographs 23 , Amer. Math. Soc., Providence, RI, 1968.
[11] J. Langer and D.A. Singer: Knotted elastic curves in \(\mathbf{R}^{3}\) , J. London Math. Soc. (2) 30 (1984), 512-520. · Zbl 0595.53001
[12] J. Langer and D.A. Singer: Curve straightening and a minimax argument for closed elastic curves , Topology 24 (1985), 75-88. · Zbl 0561.53004
[13] R. Racke: Lectures on Nonlinear Evolution Equations, Aspects of Mathematics E19 , Vieweg, Braunschweig, 1992. · Zbl 0811.35002
[14] Y. Wen: Curve straightening flow deforms closed plane curves with nonzero rotation number to circles , J. Differential Equations 120 (1995), 89-107. · Zbl 0913.53003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.